Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 289, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Oct 21, 2021, 9:52 PM EDT for Blair County, Pennsylvania. It was in force for 38 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 21, 2021, 9:52 PM EDT (01:52 UTC)
- Expired
- Oct 21, 2021, 10:30 PM EDT
- In force
- 38 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Blair County, PA
The radar
The State College radar (KCCX), 56 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 9:53 PM EDT | TSTM WND DMG | Horseshoe Curve, PA | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM HORSESHOE CURVE. LARGE TREE DOWN ACROSS ROAD. TIME ESTIMATED BY RADAR. MICROBURST DAMAGE. DETERMINED BY NWS STORM SURVEY. |
| Oct 21, 9:58 PM EDT | TSTM WND DMG | Horseshoe Curve, PA | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM HORSESHOE CURVE. LARGE TREE DOWN ACROSS ROAD. TIME ESTIMATED BY RADAR. |
| Oct 21, 10:02 PM EDT | TSTM WND DMG | 2 Sw Altoona, PA | TREES AND WIRES DOWN. |
| Oct 21, 10:03 PM EDT | TSTM WND DMG | 2 Nne Altoona, PA | TREE DOWN. TIME ESTIMATED BY RADAR. |
| Oct 21, 10:08 PM EDT | TSTM WND DMG | Horseshoe Curve, PA | LARGE TREE DOWN ACROSS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -217 m²/s²
- 0-3 km storm-relative helicity
- -146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
391
WUUS51 KCTP 220152
SVRCTP
PAC013-220230-
/O.NEW.KCTP.SV.W.0289.211022T0152Z-211022T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
952 PM EDT Thu Oct 21 2021
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Central Blair County in central Pennsylvania...
* Until 1030 PM EDT.
* At 951 PM EDT, a severe thunderstorm was located over Horseshoe
Curve, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Altoona, Hollidaysburg, Lakemont, Bellwood, Williamsburg,
Duncansville, Horseshoe Curve, Sinking Valley, Canoe Creek State
Park, Royer, East Freedom, Tunnelhill, Newry, Peoples Natural Gas
Field, Penn State Altoona and Lakemont Park And Island Waterpark.
This includes Interstate 99 from mile markers 23 to 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4036 7858 4037 7856 4051 7854 4054 7848
4058 7845 4061 7818 4056 7820 4053 7817
4055 7814 4049 7815 4049 7813 4047 7813
4036 7822
TIME...MOT...LOC 0151Z 264DEG 33KT 4048 7848
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Colbert1 follow-up statement
631
WWUS51 KCTP 220221
SVSCTP
Severe Weather Statement
National Weather Service State College PA
1021 PM EDT Thu Oct 21 2021
PAC013-220230-
/O.CON.KCTP.SV.W.0289.000000T0000Z-211022T0230Z/
Blair PA-
1021 PM EDT Thu Oct 21 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR EAST CENTRAL BLAIR COUNTY...
At 1021 PM EDT, severe thunderstorms were located along a line
extending from near Williamsburg to near Entriken, moving east at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Williamsburg, Canoe Creek State Park and Royer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4036 7835 4059 7825 4060 7818 4056 7820
4053 7817 4055 7814 4049 7815 4049 7813
4047 7813 4036 7822
TIME...MOT...LOC 0221Z 265DEG 39KT 4053 7817 4036 7825
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ColbertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 9:06 PM EDT, 46 minutes earlier.
Area forecast discussion, Oct 21, 9:06 PM EDT, 46 minutes before
Area Forecast Discussion National Weather Service State College PA 906 PM EDT Thu Oct 21 2021 .SYNOPSIS... Low pressure will track north of Pennsylvania through tonight, dragging a cold front through the area. This will result in showers and a few thunderstorms late this afternoon and evening, followed by cooler conditions this weekend. An upper level trough will swing over Pennsylvania Saturday, then begin lifting out by late in the weekend. && .NEAR TERM /UNTIL 7 AM FRIDAY MORNING/... Radar at 01Z shows a solid line of convection preceding a cold front, running from near KBFD to near KIDI. Strong deep layer shear and a very impressive 0-1km shear of 35-40kts will support a threat of severe wx and even an isolated tornado across the Laurel Highlands through around 02Z. After that, expect dwindling convection along front, as prefrontal boundary layer stabilizes. Strong large scale forcing, as inferred by model 500-300mb qvec convergence fields, and a plume of deep moisture preceding the front argue for going higher than NBM POPs this evening. The cold front and associated showers should exit the eastern counties around midnight. Post-FROPA NW flow regime sets in late tonight with plenty of lake clouds and scattered showers over the Allegheny Plateau. && .SHORT TERM /7 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... No changes seen for Friday in high confidence post-FROPA NW flow regime, with plenty of lake clouds and scattered showers expected over the Allegheny Plateau heading into the first half of Friday. The focus for showers will be along and just ahead of a secondary cold front, which will push through the northwest mountains early in the day, then settle into the Laurel Highlands by afternoon. An upper level trough will pivot across the area Friday into Saturday, accompanied by cooler temperatures and scattered showers across the northern and western mountains. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... An upper level trough will pivot across the area Friday into Saturday, accompanied by cooler temperatures and scattered showers across the northern and western mountains. By early next week, the focus will shift to a slow-moving area of low pressure lifting out of the midwest. Significant differences exist among med range guidance as to the track and timing of this feature. However, the latest ECENS and GEFS support a chance of rain sometime between late Sunday and late Tuesday, with the bulk of guidance tracking the low south of Pa. This track, combined with a surface high to the north, should result in chilly daytime conditions early next week. Have undercut NBM high temps based on its warm bias in cold air damming scenarios. Drier and seasonable conditions appear likely by the middle of next week, as ridging builds in at the surface and aloft. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... Two lines of gusty showers and storms will move through this evening associated with a cold front. The first line is crossing over central PA at the time of the 0z TAF package and will continue to move through over the next few hours. There will be a lull after the first round of SHRA/TSRA then the second line of gusty SHRA will move through after 0Z. Restrictions likely in TSRA/SHRA. Later tonight conditions will deteriorate in NW flow behind the front at JST and BFD with low vis and cigs. Scattered SHRA and DZ possible during the overnight hours. Elsewhere, conditions briefly improve before going MVFR for the day Friday. Western terminals will likely stay IFR through the day. Outlook... Fri...MVFR to IFR cigs in NW flow. SHRA possible SW. Sat...Conditions gradually improving to VFR. SHRA possible NW. Sun...AM valley fog. SHRA possible SW. Mon-Tue...Restrictions in SHRA and low cigs. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Guseman/DeVoir/RXR NEAR TERM...Fitzgerald SHORT TERM...DeVoir/Fitzgerald/RXR LONG TERM...Fitzgerald/Gartner AVIATION...Wagner
Hazardous weather outlook, Oct 21, 3:37 PM EDT, 6 hours 15 minutes before
Hazardous Weather Outlook National Weather Service State College PA 337 PM EDT Thu Oct 21 2021 PAZ004>006-010>012-017-018-024-033-221945- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Somerset- 337 PM EDT Thu Oct 21 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated strong to severe thunderstorms containing gusty west to southwest winds are possible this late this afternoon and this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ019-025>028-034>037-041-042-045-046-049>053-056>059-063>066- 221945- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 337 PM EDT Thu Oct 21 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 21, 6:01 PM EDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service State College PA
601 PM EDT Thu Oct 21 2021
PAZ010-011-017-212245-
Cameron PA-Clearfield PA-Elk PA-
601 PM EDT Thu Oct 21 2021
...A GUSTY SHOWER WILL IMPACT SOUTHEASTERN ELK...NORTHEASTERN
CLEARFIELD AND SOUTHEASTERN CAMERON COUNTIES THROUGH 645 PM EDT...
At 600 PM EDT, Doppler radar was tracking a heavy downpour with
gusty winds over Medix Run, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These strong gusty winds will be near...
Hicks Run around 610 PM EDT.
Stevenson Dam around 625 PM EDT.
Other locations impacted by this storm include Driftwood and
Weedville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4147 7799 4137 7799 4122 7809 4116 7804
4115 7856 4134 7848 4148 7806
TIME...MOT...LOC 2200Z 251DEG 40KT 4129 7834
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ColbertSpecial weather statement, Oct 21, 6:23 PM EDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service State College PA
623 PM EDT Thu Oct 21 2021
PAZ006-012-212300-
Potter PA-Northern Clinton PA-
623 PM EDT Thu Oct 21 2021
...HEAVY SHOWERS WITH STRONG GUSTY WINDS WILL IMPACT SOUTHEASTERN
POTTER AND NORTHWESTERN CLINTON COUNTIES THROUGH 700 PM EDT...
At 622 PM EDT, Doppler radar was tracking heavy showers with gusty
winds along a line extending from near Tamarack to near Stevenson
Dam to 8 miles south of Hicks Run. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Keating, Renovo, South Renovo, Westport, Cross Fork, Tamarack, Kettle
Creek State Park, Hyner and Ole Bull State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4144 7760 4140 7756 4137 7754 4134 7748
4131 7747 4122 7809 4137 7798 4148 7799
4148 7806 4161 7760
TIME...MOT...LOC 2222Z 253DEG 35KT 4147 7794 4136 7803 4125 7820
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ColbertSpecial weather statement, Oct 21, 6:54 PM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service State College PA
654 PM EDT Thu Oct 21 2021
PAZ037-041-220000-
Northern Lycoming PA-Tioga PA-
654 PM EDT Thu Oct 21 2021
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN LYCOMING AND SOUTHERN
TIOGA COUNTIES THROUGH 800 PM EDT...
At 653 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ole Bull State Park to 6 miles southwest
of Leetonia to 6 miles west of Slate Run to near Hyner. Movement was
east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Morris, Blossburg, Covington, Arnot, Leetonia, Ralston, Ogdensburg,
Cedar Run, Cammal, Slate Run, English Center, Trout Run, Barbours,
Little Pine State Park, Buttonwood, Liberty and Ski Sawmill Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4160 7688 4158 7681 4141 7675 4137 7670
4134 7748 4137 7754 4144 7759 4166 7760
4179 7690
TIME...MOT...LOC 2253Z 257DEG 34KT 4160 7768 4156 7760 4147 7762 4137
7767
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ColbertSpecial weather statement, Oct 21, 9:13 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service State College PA
913 PM EDT Thu Oct 21 2021
PAZ017-024-220200-
Clearfield PA-Cambria PA-
913 PM EDT Thu Oct 21 2021
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CLEARFIELD AND
NORTHEASTERN CAMBRIA COUNTIES THROUGH 1000 PM EDT...
At 913 PM EDT, Doppler radar was tracking a strong thunderstorm near
Northern Cambria, moving east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Northern Cambria, Patton, Hastings, Carrolltown, Blandburg, Prince
Gallitzin State Park, Irvona, Coalport, Ramey, Westover, Burnside,
Chest Springs, Glen Hope and New Washington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4069 7882 4072 7880 4080 7881 4084 7871
4088 7838 4069 7837 4065 7841 4064 7844
4060 7844 4058 7846 4056 7888
TIME...MOT...LOC 0113Z 254DEG 44KT 4071 7882
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ColbertSpecial weather statement, Oct 21, 9:33 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
933 PM EDT Thu Oct 21 2021
PAZ024-025-220215-
Blair PA-Cambria PA-
933 PM EDT Thu Oct 21 2021
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BLAIR AND CENTRAL
CAMBRIA COUNTIES THROUGH 1015 PM EDT...
At 933 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ebensburg, moving east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Altoona, Hollidaysburg, Ebensburg, Nanty-Glo, Portage, Lakemont,
Bellwood, Cresson, Gallitzin, Vinco, Loretto, Williamsburg,
Duncansville, Lilly, South Fork, Sankertown, Ehrenfeld, Horseshoe
Curve, Royer and Sinking Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4057 7877 4060 7818 4056 7820 4053 7817
4054 7815 4056 7813 4053 7815 4049 7815
4050 7813 4047 7813 4035 7822 4036 7892
TIME...MOT...LOC 0133Z 264DEG 38KT 4047 7867
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ColbertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 9:13 PM EDT | Special Weather Statement | CTP | Cambria | 47 min |
| Oct 21, 9:33 PM EDT | Special Weather Statement | CTP | Blair, Cambria | 42 min |
| Oct 21, 9:39 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield | 36 min |
| Oct 21, 10:45 PM EDT | Special Weather Statement | CTP | Huntingdon, Juniata, Mifflin | 30 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.